Flood, Sioux
- When
- May 2, 7:00 AM CST to May 10, 7:00 AM CST
- Where
- Sioux County, Hawarden
- Reported by
- COOP STATION
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Runoff from heavy rain caused generally minor flooding along the Big Sioux River, with the river cresting at about 2 feet above flood stage on May 4th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Runoff from heavy rain caused generally minor flooding along the Big Sioux River, with the river cresting at about 2 feet above flood stage on May 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 2, 2:10 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 AM CDT TUE MAY 2 2006 .DISCUSSION... MID LVL MOISTR WAA AND INCRG INSTBLTY SEEMS ENUF TO POP SPOTTY HI BASED TSTMS OVER MAINLY SRN PART OF FCST AREA THIS MRNG. THIS THREAT SHUD PREAD E/NE OVER ERN CWA BY ERY AFTN. MEANWHILE FNT MOVG INTO AREA FROM THE W WILL BRING AN INCRS IN MOISTR CONVERGENCE DURG AFTN AS WELL AS PROVIDE A FOCUS FOR TSTM DVLPMNT. THIS WILL GRDLY MERGE HI BASED AND LWR BASED TSTM THREAT OVER ERN PART OF FCST AREA BY LATE AFTN. PRBLM IS OF COURSE WE ARE STARTING PRETTY DRY...BUT MODELS BRING FAIRLY STG INCRS IN INSTBLTY. BOTTOM LINE IS...WHIL ACTVTY MAY NOT BE WDSPRD AND WILL KEEP POPS TO 30/40 MAX IN E LATE THIS AFTN AND ERY EVE...SPC SVR THREAT SEEMS REASNBL. IF BETTER SRN PLAINS MOISTR IS ABLE TO MAKE IT INTO SYS...WUDNT BE SURPRISED TO SEE UPGRADE IN SVR RISK FAR SERN OR ERN PART OF FCST AREA...BUT THAT RICH DEEP MOISTR HAS A LONG WAY TO COME IN SHORT TIME. AS FNT COMES THRU AND PUSHES OUT...TSTM THREAT SHUD END QUICKLY TNGT. SOME THREAT OF A SECOND SHOT FAR SRN FCST AREA LATE TNGT AND ERY WED MRNG IN FVRBL BACK AREA OF JET AS INDICATED ON BOTH NAM AND GFS...BUT WILL CONT TO PLAY FOR THIS TO STAY OUT OF AREA FOR NOW. AFTER A FAST WARMUP TDA...A MODEST COOLNG TREND CAN BE EXPECTED WITH DRY WX FOR WED THRU THU OR FRI...WITH DRY WX AS GDVLPG WRN GRTLKS TROF BLOCKS OUT NEXT SYS TRYING TO MOVE EWD FROM NV/UT AREA. SOME WARMNG OVER THE WEEKEND AHD OF NEXT WEAK TROF. WILL KEEP CHC TSTMS LATE SUN ITNO ERY MON AS IS...WITH GFS SURPRISINGLY CONSISTNT ON THIS SYS...TO NOW ANYWAY. A DRY MON AND PRBLY TUE AS WELL. GFS AND ECMWF THREATEN MAJOR SYS FOR MIDWEEK...JUST AFTER FCST PD...BUT THAT IS PRETTY FAR AWAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 411 AM CDT TUE MAY 02 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 411 AM CDT TUE MAY 02 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING IN THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST NEBRASKA. INCREASINGLY MOIST AND UNSTABLE AIR FLOWING INTO THE AREA...AND STRONG HEATING...WILL COMBINE TO PRODUCE THE THREAT AS A COLD FRONT APPROACHES FROM THE WEST. LARGE HAIL AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM THESE STORMS...BUT AN ISOLATED TORNADO OR TWO IS POSSIBLE. FLOODING... RUNOFF FROM RECENT HEAVY RAIN WILL CONTINUE TO CAUSE MINOR RIVER FLOODING ON THE BIG SIOUX...LITTLE SIOUX...AND OCHEYEDAN RIVERS IN NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN NORTHWEST IOWA...SOUTHWEST MINNESOTA...FAR NORTHEAST NEBRASKA...AND THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513074, 5513075.